Thunderstorm Wind, Washington
- When
- July 2, 6:20 PM EST
- Where
- Washington County, Abingdon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.217, -81.967
Several trees were reported down in the southern part of the county near the city of Bristol.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees were reported down in the southern part of the county near the city of Bristol.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 2, 2:19 PM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 318 PM EDT FRI JUL 2 2004 .SHORT TERM (TONIGHT THRU SUNDAY NIGHT)...SEEMS THAT WE LOST ANY SIGNIFICANT FEATURES TO HELP FOCUS CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH JUST SPOTTY DEVELOPMENT THUS FAR. LOWERED POPS DOWN TO CHANCE CATEGORY INTO THE EVENING HOURS...THEN CARRIED LESSER CHANCE POPS FOR SHOWERS OVERNIGHT. OTHERWISE...MOSTLY CLOUDY WITH PATCHY FOG LATE TONIGHT. FOR SATURDAY THROUGH SUNDAY NIGHT...MODELS DIFFER ON TIMING AND COVERAGE OF THE SHRA/TSRA ASSOCIATED WITH THE UPPER LOW OVER THE CENTRAL PLAINS. ETA/MESO-ETA SUGGEST MAINLY SCATTERED AFTERNOON CONVECTION SATURDAY...THEN SOME MESOSCALE ACTIVITY ARRIVING LATE SAT NIGHT INTO EARLY SUNDAY. GFS MODEL BROADBRUSHES CONVECTION EVERYWHERE...YET MAV MOS POPS ARE NEVER ABOVE 50 PERCENT FOR SATURDAY NIGHT OR SUNDAY. NGM MODEL AND MOS ARE JUST ABOUT THE DRIEST OF THE THREE. THUS...FOR NOW I KEPT CONTINUITY WITH PREVIOUS FORECAST AND GRIDS AND WILL LET LATER SHIFTS ADJUST FORECAST AS THINGS BECOME MORE CLEAR. ANYWAY...THE BRUNT OF THE SHRA/TSRA SHOULD END SUNDAY AFTERNOON OR EVENING BEFORE ANY FIREWORKS EVENTS OCCUR. THERE LOOKS TO BE A SLIGHT AMOUNT OF DRYING BEHIND THIS SYSTEM INTO EARLY NEXT WEEK...ALTHO THE PRECIPITABLE WATER VALUES LOOK TO REMAIN IN THE 1.25 TO 1.50 RANGE. SO...CANT RULE SOME DAYTIME CONVECTION IN THE EXTENDED PERIODS. .LONG TERM (MON THRU FRI)...GREAT LAKES/ERN MIDWEST STATES UPR TROF BUILDS E ACROSS UPR OH VLY WITH TRAILING VORT PROGGED TO PASS ACROSS THE FA. WILL JUST USE A SLGT CHC POP FOR MON TO ACCOUNT FOR SMALL CHC SHRA/TSRA WITH THIS FEATURE. KEPT A DIURNAL CONVECTION PATTERN RUNNING FOR TUE WITH SLGT CHC PM TSRA. WENT AHEAD AND RAISED POPS TO LOW CHC CATEGORY FOR WED AS NEXT UPR TROF DRIVES E ACROSS NRN TIER STATES AND PUSHES CD FNT INTO AND THRU MOST OF FA. KEPT THU DRY BEHIND THIS FNT OVR MOST OF FA WITH THE EXCEPTION OF SE TN/SW NC WHERE SLGT TO SMALL CHC POPS WERE APPLIED TO ACCOUNT FOR THE VERY REAL POSSIBILITY OF A CD FNT MAKING IT ALL THE WAY THRU THE FA DESPITE THE FACT THAT A BERMUDA HIGH WANTS TO MAKE ITS PRESENCE FELT. THIS MAY RESULT IN A STALLED FNT AND HIGHER POPS ACROSS NOT ONLY SE TN BUT ALSO E CNTRL SECTIONS OF THE EASTERN TN FA. AT THIS TIME WILL TRY TO GO WITH AN OPTIMISTIC FCST AND DRY IT OUT ON DAY SEVEN FOR THE ENTIRE AREA. BOUGHT INTO THE WARMER MAX TEMPS DUE TO BUILDING HEIGHTS THRU THE EXTENDED ALTHOUGH DID NOT GO QUITE AS WARM AS GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 85 70 88 / 50 60 50 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 84 69 86 / 50 70 50 40 OAK RIDGE, TN 70 84 69 86 / 50 70 50 40 TRI CITIES AIRPORT, TN 66 84 67 84 / 50 60 50 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/TH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT FRI JUL 2 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-031000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 530 AM EDT (430 AM CDT) FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION TODAY WITH A WEAK WIND FIELD TO PUSH THUNDERSTORMS ALONG. THIS SCENARIO WILL CREATE THE POTENTIAL FOR A FEW SLOW-MOVING THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINFALL OF UP TO TWO OR THREE INCHES ACROSS A FEW AREAS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... THIS MOIST AIRMASS WILL REMAIN ACROSS THE REGION FOR MOST OF THE WEEK...WITH THE THREAT OF LOCALLY HEAVY RAINFALL CONTINUING WITH A FEW ISOLATED THUNDERSTORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE POSSIBILITY OF FLOODING IN A FEW AREAS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410692.